Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2008, 1:34 PM EDT for 4 counties in Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2008, 1:34 PM EDT (17:34 UTC)
- Expired
- Jul 24, 2008, 2:15 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cameron County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA
The radar
The State College radar (KCCX), 44 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:28 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 24, 11:28 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1128 AM EDT THU JUL 24 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA...WILL CONTINUE OFF THE MID ATLANTIC COAST BY LATER TODAY AND OVERNIGHT. MEANWHILE A STRONG DISTURBANCE ALOFT WILL CROSS PENNSYLVANIA THIS AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. IMPROVING CONDITIONS WILL OCCUR TONIGHT THROUGH FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT WILL APPROACH THE REGION THIS WEEKEND WITH A ROUND OR TWO OF SHOWERS AND THUNDERSTORMS ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... A STEADY RAIN WILL CONTINUE ACROSS THE NW PENN MTNS (UNDER THE UPPER LOW CENTER) THROUGH EARLY AFTERNOON WHERE SOME SIGNIFICANT (ALBEIT HIGHLY LOCALIZED) FLASH FLOODING OCCURRED EARLIER THIS MORNING. OUR MAIN WEATHER MAKER THIS AFTERNOON IN CENTRAL PENN IS THE SLOW MOVING...AND UNSEASONABLY DEEP UPPER LOW CROSSING THE REGION. THE COMBINATION OF RELATIVELY STEEP 850-500 HPA LAPSE RATES AND LIFT FROM THE LEFT EXIT REGION OF AN UPPER JET WILL LIKELY PRODUCE SCTD SHRA. THE RATHER LOW 7-8 KFT AGL FREEZING LEVEL AND DECENT CAPE (ABOUT 25 PERCENT OF THE TOTAL) ABOVE THE -20C LEVEL SHOULD LEAD TO ISOLATED TSRA CAPABLE OF PRODUCING SOME PEA SIZE HAIL...WHILE MIXING DOWN A CHILLY 20-30 KT WEST TO NW WIND GUST. TEMPS WILL REMAIN BELOW NORMAL BY ABOUT 6-7 DEG F IN MOST PLACES...AROUND 70 ACROSS THE NW MTNS...AND MID 70S TO AROUND 80 ACROSS THE CENTRAL AND SE RESPECTIVELY. A MUCH MORE COMFORTABLE NIGHT IS IN STORE FOR THE CWA AS DEWPOINTS DECREASE INTO THE 50S AND SKIES BECOME PARTIALLY CLEAR. TEMPERATURES WILL RANGE FROM THE UPPER 40S IN THE NORTHERN MOUNTAINS TO THE MID 50S AND AROUND 60 IN CENTRAL AND SOUTHEASTERN PENN RESPECTIVELY. THE COMBINATION OF LOW-LEVEL MOISTURE FROM EARLIER RAINFALL AND CLEARING SKIES WILL LEAD TO THE FORMATION OF VALLEY FOG. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER 850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES WARMER THAN THURSDAY...JUST A DEG F OR SO BELOW NORMAL OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR CWA...BRINGING MAINLY AN INCREASE IN MID TO HIGH CLOUDS DURING THE MORNING. DRY CONDITIONS ARE EXPECTED THROUGH AT LEAST 10Z SATURDAY. MINS EARLY SATURDAY WILL BE IN THE LOW/MID 60S ACROSS THE CENTRAL AND SE (WHICH WILL BE ABOUT 5F WARMER THAN DAYBREAK FRIDAY. LOWS ACROSS THE NW MTNS COULD BE AROUND 10F HIGHER THAN FRIDAY...OR IN THE UPPER 50S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AXIS OF MODERATELY HIGH SFC-850 HPA DEWPOINTS IS CHANNELED ENE INTO OUR NRN AND WRN ZONES SATURDAY...AS THE LEFT EXIT REGION OF NWRLY UPPER JET MOVES ACROSS NRN PENN. MAIN LARGER SCALE FORCING AND LLVL INSTABILTY AXIS FOR SHRA/TSRA WILL BE ACROSS THE NW 1/3 OF OUR CWA...WITH 30 PERCENT POPS PROBABLY PUSHING THE CHC FOR AN AFTERNOON SHRA/TSRA ACROSS THE LOWER SUSQ VALLEY. NOT A LOT OF CHANGE FROM YESTERDAY. REGARDING THE SECOND HALF OF THE UPCOMING WEEKEND. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS. LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF FEATURE ON GFS. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... DEEP MID-LVL TROUGH ACROSS MUCH OF THE MID-ATLANTIC REGION...IMPACTING FLIGHT CONDS FOR NUMEROUS AIRFIELDS IN PA THIS MORNING. LATEST IR IMAGERY INDICATED AN AREA OF IFR/LIFR CLOUDS ACROSS CENTRAL PA SLIDING EAST. VSBYS WILL LINGER AROUND MVFR FOR A FEW AIRFIELDS THIS MORNING UNTIL SOME MIXING CAN OCCUR AND SCOUR LLVL/S. AFT 20Z VFR CIGS/VSBYS SHUD DOMINATE THE AREA...ALTHOUGH DECENT RADIATIONAL COOLING SETS UP OVERNGT. TEMP/DEW PT SPREAD WILL REMAIN MINIMAL UNDER LGT WINDS...SO EXPECT FOG TO DEV BTWN 02-04Z AND PERSIST THRU SUNRISE FRI. VSBYS UNDER FOG COULD FLUCTUATE BTWN IFR/LIFR BEFORE IMPROV TO VFR. THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO MVFR EACH OF THE NEXT COUPLE OF DAYS. ANOTHER FRONT MAY BRING A CHANCE OF THUNDERSTORMS ON SATURDAY NGT. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE/LAMBERT NEAR TERM...MCFADDEN/LACORTE/LAMBERT SHORT TERM...LAMBERT/CHENARD LONG TERM...MARTIN AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 24, 5:31 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 AM EDT THU JUL 24 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-250945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 531 AM EDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Special weather statement, Jul 24, 12:42 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT THU JUL 24 2008 PAZ010-241730- ELK PA- 1242 PM EDT THU JUL 24 2008 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF KANE...MOVING SOUTHEAST AT 38 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ST. MARYS AROUND 100 PM AND FORCE AROUND 115 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD 66...STATE ROAD 120...STATE ROAD 255. FORECASTER: LA CORTE
Special weather statement, Jul 24, 1:27 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 127 PM EDT THU JUL 24 2008 PAZ010>012-017-018-024-241800- CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA- 127 PM EDT THU JUL 24 2008 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...NORTHEASTERN CAMBRIA...SOUTHEASTERN ELK...SOUTHERN CAMERON...WEST CENTRAL CLINTON AND WESTERN CENTRE COUNTIES... AT 124 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 17 MILES EAST OF ST. MARYS TO 5 MILES SOUTHEAST OF PUNXSUTAWNEY...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR KEATING AROUND 145 PM AND COALPORT AROUND 200 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 102 AND 136. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255. FORECASTER: LA CORTE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:27 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| Jul 23, 9:30 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 23, 9:51 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 23, 10:02 PM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| Jul 24, 12:55 AM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, York | 4 hr |
| Jul 24, 1:56 AM EDT | Flash Flood Warning | CTP | Warren | 5 hr |
| Jul 24, 3:23 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 6 hr |
| Jul 24, 6:45 AM EDT | Areal Flood Warning | CTP | Warren | 4 hr |
| Jul 24, 1:45 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 45 min |
| Jul 24, 2:17 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 43 min |
| Jul 24, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 47 min |
| Jul 24, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Northumberland, Perry, Snyder, Union | 47 min |
| Jul 24, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Mifflin, Perry | 57 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.